Nebraska, 2022

High Wind in Nebraska, April 12, 2022

April 12, 2022 · NWS LBF · 1 event in 1 county or zone

Deep surface low pressure moved across Nebraska on April 12th, bringing strong west winds turning northwest in the afternoon. While many locations had wind gusts of 50 mph or greater, Broken Bow recorded the highest wind gust of 62 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Deep surface low pressure moved across Nebraska on April 12th, bringing strong west winds turning northwest in the afternoon. While many locations had wind gusts of 50 mph or greater, Broken Bow recorded the highest wind gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 12, 2:21 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 12, 2:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
321 PM CDT Tue Apr 12 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 317 PM CDT Tue Apr 12 2022

The primary concern for the short term will revolve around
continuing critical fire weather conditions. Specific details
regarding the fire weather threat will be contained in the fire
weather section below.

Currently, a deep upper low continues to progress into the northern
Plains. A strong surface low is positioned roughly along the SD/NE
border just east of Valentine. The Pacific front has cleared a
majority of the area, with dry air quickly moving into the area
behind. This has lead to continuing critical fire weather
conditions, as the primary cold front and colder temperatures
lagging in the Panhandle.

For tonight and tomorrow: A few sprinkles are possible this evening
across far southwest Nebraska, though with the depth of incoming dry
air this is a low-end threat. Expect the cold front to continue to
dive through the area as the surface low pulls off to the northeast.
This, along with gradually clearing, will lead to quickly falling
temperatures overnight. Very good cold advection along with some
radiational cooling will lead to lows falling into the teens to
lower 20s by tomorrow morning. Add in the continuing gusty winds and
wind chills overnight will dip into the single digits to a few
degrees below zero. This will be quite the change from the recent
warmth.

The cold advection continues into tomorrow and this
(along with H85 temps remaining below freezing) helps to keep
temperatures on the cooler side tomorrow. Highs top out in the 40s
to 50s, even with the partly to mostly sunny skies.
Unfortunately, even with highs remaining cooler, the exceptionally
dry air will continue to lead to a fire weather threat. In fact,
forecast PWAT values (~0.15") will approach near record lows for
mid-April. Elevated H7-H85 flow on the order of 35-45kts will lead
to strong northwesterly winds as the higher flow is mechanically
mixed to the surface. Guidance continues to suggest the potential
for gusts approaching 50mph at times, and the current forecast
reflects this. Believe any threat for High Wind criteria gusts
will be very localized and brief and confidence remains too low
for any headlines with this package.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 PM CDT Tue Apr 12 2022

The impacts of today's storm system linger into Thursday, with one
more afternoon of gusty winds expected across north central
Nebraska. Flow aloft remains elevated as the parent upper low
continues to slowly exit off to the east. This will promote gusts
approaching 40-45mph Thursday afternoon.

Behind the aforementioned storm system, flow briefly transitions
zonal aloft before heights rise and an upper ridge begins to build
across the Rockies. This leads to slowly moderating temperatures
into the end of the weekend.

The next system of note will approach the area by Sunday, though
guidance diverges with respect to strength and speed. It primarily
looks to track just northeast of the area, with only a quick window
for precipitation locally. This represents the next chance for any
accumulating precipitation and the potential will continue to be
monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Apr 12 2022

VFR is expected throughout wrn and ncntl Nebraska this afternoon,
tonight and Wednesday morning.

A strong Pacific cold front will sweep through the region this
afternoon. Mid and high level moisture behind the front may
produce isolated sprinkles and dry thunderstorms this afternoon.
Thereafter, very dry air aloft and at the sfc should maintain VFR
tonight and Wednesday morning.

&&

.FIRE WEATHER...
Issued at 317 PM CDT Tue Apr 12 2022

The impacts of today's storm system linger into Thursday, with one
more afternoon of gusty winds expected across north central
Nebraska. Flow aloft remains elevated as the parent upper low
continues to slowly exit off to the east. This will promote gusts
approaching 40-45mph Thursday afternoon.

Behind the aforementioned storm system, flow briefly transitions
zonal aloft before heights rise and an upper ridge begins to build
across the Rockies. This leads to slowly moderating temperatures
into the end of the weekend.

The next system of note will approach the area by Sunday, though
guidance diverges with respect to strength and speed. It primarily
looks to track just northeast of the area, with only a quick window
for precipitation locally. This represents the next chance for any
accumulating precipitation locally and the potential will continue
to be monitored.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NEZ204-206-208>210-219.

Red Flag Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Wednesday for NEZ209-210-219.

Blowing Dust Advisory until 7 PM CDT this evening for NEZ071.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...CDC
FIRE WEATHER...Brown
Hazardous weather outlook, Apr 12, 2:34 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
334 PM CDT Tue Apr 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
334 PM CDT Tue Apr 12 2022 /234 PM MDT Tue Apr 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Deep surface low pressure moving through western and north central
Nebraska will produce wind gusts of 40 to 50 mph until sunset.

Critical fire weather conditions are likely across western and
north central Nebraska until sunset. The concern is winds gusting
50 mph and humidity below 20 percent.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Critical fire weather conditions are likely Wednesday across
parts of western and north central Nebraska. The concern is strong
northwest winds and humidity below 20 percent.

Critical fire weather conditions are possible Thursday across
parts of western and north central Nebraska. The concern is strong
northwest winds and humidity below 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Forecast details can be found on our website
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Custer

When
April 12, 3:00 PM CST to 6:00 PM CST
Where
Custer forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 62 mph at 432 pm CST. Northwest winds were also sustained at 40 mph at times between 3 pm and 6 pm CST. Winds of this magnitude were common across Custer County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013363.